Azithromycin and Doxycycline and Increased Tinnitus

Discussion in 'Dr. Stephen Nagler (Archived Answers)' started by Willie Discus, May 7, 2015.

  1. Dr. Nagler is not accepting new questions.
    Dismiss Notice
tinnitus forum
    1. Willie Discus

      Willie Discus Member

      Tinnitus Since:
      I´ve had tinnitus for a little over a year, it all probably started because of an ear infection..I have a bacterial disease called Chlamydia pneumonie that I was diagnosed with in the autumn of 2013, but I´ve probably had it for many years and have had severe healthproblems because of it. I can hardly do anything anymore because o fatigue and muscleweakness.

      The only way to cure this disease is by taking a CAP(combination antibiotic protocol). So a month ago I started taking doxycycline 100 mg daily but unfortunately it worsened my tinnitus a I stopped taking it and the ringing went back to my normal level..I´ve been in contact with my doctor who says I can try azithromycin instead. Later in the treatment I will also add tinidazole for a couple of days every month. The treatment will go on for at least a year.

      I´ve read here that you don´t recommend that tinnitussufferers take azithromycin..
      Another alternative i Clarithromycin...what do you think about that?
      Or do you know of any other alternatives?

      I´m in a really bad situation because I need to treat my disease but I don´t want to worsen my tinnitus..Don´t know what to do...
    2. Dr. Nagler

      Dr. Nagler Member

      Atlanta, Georgia USA
      Tinnitus Since:
      Hi Willie. Nice hat. A real fashion statement! With my hairline, I'm always looking for that sort of thing! :)

      OK. Here's the deal with clarithromycin. It belongs to the class of drugs known as macrolide antibiotics. Well, azithromycin is another macrolide antibiotic - so under normal circumstances I would say that since one macrolide can be a problem, you should stay away from all of 'em. But it turns out that statistic-wise azithromycin really isn't all that much of a problem in the first place. What happened with azithromycin was that way back in 2003 I saw like four patients in a row who had developed severe intrusive tinnitus while on azithromycin. So I said to myself, "Shit, gotta stay away from that one!" But since that time a dozen years ago, I don't think I've seen a single patient who developed tinnitus while on azithromycin. That's why I say my concerns about azithromycin are based on anecdote rather than data.

      Which is an incredibly roundabout way of saying that I really don't think clarithromycin should be a problem for you.

      Hope this helps.

      stephen nagler

Share This Page

If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.